Lattice of compactifications of a topological group

Document Type : Research Paper


1 Institute of Mathematics, Nanjing Normal University

2 Department of Mathematics, Nanjing Normal University, Nanjing, 210046, China.



We show that the lattice of compactifications of a topological group $G$ is a complete lattice which is isomorphic to the lattice of all closed normal subgroups of the Bohr compactification $bG$ of $G$. The correspondence defines a contravariant functor from the category of topological groups to the category of complete lattices. Some properties of the compactification lattice of a topological group are obtained.


[1] Arhangel’skii, A.V. and Tkachenko, M., “Topological Groups and Related Structures”, World Scientific, 2008.
[2] Dikranjan, D.N., Closure operators in topological groups related to von Neumann’s kernel, Topology Appl. 153 (2006) 1930-1955.
[3] Engelking, R., “General Topology”, Heldermann, 1989.
[4] Firby, P.A., Lattices and Compactifications I, II, and III, Proc. London Math. Soc. 27 (1973), 22-68.
[5] Hart, J.E. and Kunen, K. , Bohr compactifications of non-abelian groups, Topology Proc. 26 (2001-2002), 593-626.
[6] He, W. and Xiao, Z., The $tau$ -precompact Hausdorff Group Reflection of Topological Groups, Bull. Belg. Math. Soc. Simon Stevin, 25 (2018), 107–120.
[7] Hewitt, E. and Ross, K., “Abstract Harmonic Analysis”, Vol. 1, Springer, 1963.
[8] Hušek, M. and de Vries, J., Preservation of products by functors close to reflectors, Topology Appl. 27 (1987), 171-189.
[9] Kannan, V. and Thrivikraman, T. , Lattices of Hausdorff compactifications of a locally compact space, Pacific J. Math. 57(1975), 441-444.
[10] Magill, K.D., Jr., A note on compactifications, Math. Z. 94 (1966), 322-325.
[11] Magill, K.D., Jr., The lattice of compactifications of a locally compact space, Proc. London Math. Soc. 18 (1968), 231-244.
[12] Mendivil, Franklin, Function algebras and the lattic of compactifications, Proc. Amer. Math. Soc. 127 (1999), 1863-1871.
[13] Rayburn, Marlon C., On Hausdorff Compactifications, Pacific J. Math. 44 (1973), 707-714.
[14] Tholen, W., A categorical guide to separation, compactness and perfectness, Homology Homotopy Appl. 1 (1999), 147-161.
[15] Thomas, B.V. Smith , Categories of topological groups, Quaest. Math. 2 (1977-1978), 355-377.
[16] Thrivikraman, T., On the lattices of compactifications, Proc. London Math. Soc. 4 (1972), 711-717.
[17] Ursul, M., “Topological rings satisfying compactness conditions”, Springer, 2002.
[18] Uspenskij, V.V., A universal topological group with a countable base, Funct. Anal. Appl. 20 (1986), 160-161.